I was diagnosed with stage 1 breast cancer in June 2010. I had chemotherapy and radiotherapy and finished my treatment in June 2011. I was advised by my Oncologist to start taking Tamoxifen after my radiotherapy had finished. I have been taking Tamoxifen for 3 months, but decided to come off it because of the side effects, the main side effect being depression. I was crying most days and very argumentative and compulsive about certain issues.
I have informed my Oncologist and breast care nurse of my decision. My Oncologist said that it was the only hormone drug I could take because I was pre-menopausal. They are going to do a blood test to see how far into the menopause I am.
The breast care nurse also said that my estrogen level was 170/300 and advised that I could have my ovaries removed as another option and then go on another hormone therapy with hopefully without the side effects of Tamoxifen.
Should I have my ovaries removed and not take a tablet, would this be sufficient enough to ensure the cancer doesn't return.
Also going through a menopause having my ovaries removed could make me have mood swings also.
The age old question... to tamoxifen or not to tamoxifen.
Sorry you're in this situation! I know, I've been there myself. Something for you to consider is the benefit of taking tamoxifen for as long as you can.
Tamoxifen tells your body that it's in menopause. Depression is a side effect of menopause. There is a pill you can take for depression that will keep that in check while allowing the tamoxifen to do what it does best which is to block any estrogen produced by your body. Ovaries, body fat and adrenal glands all produce estrogen. As long as you're on tamoxifen, none of the estrogen will feed your estrogen fed cancer. How old are you? I got my cancer when I was pre-menopausal at 52 and even after chemo, radiation and tamoxifen I didn't go into menopause for another year and a half (verified by blood testing).
I guess my point in all of this is, if you're having issues with depression while in a tamoxifen induced menopause, then it's very likely that you will have the same issue when you are in full menopause. So taking something like lexapro can control the crying and depression and anxiety etc and still allow you to stay on the drug that is doing the most good for as long as you can. If you get your ovaries removed, you will still end up on an estrogen blocker in the form of an AI. They tend to have similar side effects, I know because I went there too. So, if you have the surgery, you will be thrown into instant surgical menopause with all that it entails and you will still be taking that little pill along with something for depression. It's a toss up. If you are under 40 do NOT have your ovaries removed. If you have a BRCA mutation, you may want to speak with a genetic counselor to get the best info for your exact situation.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.